Hail, Johnson
- When
- June 28, 12:35 PM MST to 12:40 PM MST
- Where
- Johnson County, 8.24 mi ENE of Kaycee Kuiper Arpt to 10.89 mi ENE of Kaycee Kuiper Arpt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.880, -106.520
Thunderstorms developed in the lee of the Bighorn Range and became severe as they moved into more humid air. Ping Pong ball size hail was reported from one thunderstorm as it passed north of Kaycee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Thunderstorms developed in the lee of the Bighorn Range and became severe as they moved into more humid air. Ping Pong ball size hail was reported from one thunderstorm as it passed north of Kaycee. The public reported a funnel cloud to the east of Buffalo a couple of hours later from a different thunderstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 28, 9:54 AM MST, 2 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 1054 AM MDT Wed Jun 28 2023 .DISCUSSION...(This afternoon through Tuesday) Issued at 1047 AM MDT Wed Jun 28 2023 The W-E elongated upper-level trough is stretched from eastern Oregon into central Montana this morning, with early convective activity from western into central MT. Shortwave trough energy is expected to move from the Great Basin in SW flow into WY this afternoon, bringing showers and isolated thunderstorms into southwest WY midday, then moving into central WY during the afternoon and evening hours. As the storms move into central WY, especially Natrona and Johnson Counties late in the afternoon, the environment should be more conducive for stronger storms; thus a marginal risk of severe storms is possible this evening for areas around the Bighorns into Johnson and Natrona Counties. Elsewhere, isolated showers and thunderstorms are expected elsewhere, with less of a chance over parts of NW WY. Temperatures will remain about the same as Tuesday, being 4-8 degrees below normal. Winds will also be relatively light for WY, except for some gusty winds of 30+ mph around storms, and breezy north winds developing this afternoon and evening east of the divide, then pushing south into southern WY. The convective activity in north-central WY is expected to continue through about midnight as the shortwave trough moves into NE WY. Thursday will see the upper-level trough with somewhat of a positive tilt move over western WY. The lowering heights and slightly cooler mid-level temps will bring slight instability and moisture for widespread showers and thunderstorms to the entire forecast area. The reduction in wind shear and surface heating however should bring typical thunderstorms as the severe potential moves off to the east. As the surface low moves southward along the front range and the trough axis moves through during the evening, some gusty north and northwest winds will develop, then decrease by midnight. Some models are showing lingering rain showers over south-central WY in the core of the 500 mb low early Friday morning. The trough will make a slow escape to NE CO on Friday, keeping isolated light showers over the higher terrain along and east of the continental divide Friday afternoon. Some gusty NNW are possible as upper-level high pressure tried to build over the western US. Though temperatures should remain on the cool side along and east of the divide, some warming will be noted across western WY. A flattened ridge then moves over eastern ID and western WY on Saturday as shortwave trough energy across the northern states brings more zonal flow from the PacNW into Montana. Although many would like to see a couple of days of warm and dry conditions, forecast guidance shows a shortwave trough move from western into central MT on Saturday, bringing weak instability to northern WY Saturday afternoon and evening. Winds are likely to increase along with the temps, but the shortwave trough will bring scattered showers and thunderstorms to the northern 2/3 of the forecast area. Sunday has the potential to be the driest day of the forecast period as Saturday trough moves to NE CO and only isolated storms are likely across northwest WY. Current forecast max temps Sunday are right around normal with upper 70s to upper 80s in the lower elevations. The warm and dry conditions will be very short-lived as both the GFS and ECMWF are showing a shortwave trough dropping into MT and WY from Canada, bringing cooler temperatures and increased chances of showers and thunderstorms. Amazingly, a pattern sets up with WNW upper-level flow over the state and shortwave trough dropping along and east of the divide through the rest of the week. It's possible then that southwest and western WY could see near normal temps with dry conditions or only slight chances of storminess along with gusty WNW winds. Whereas along and east of the divide would be cooler than normal temps with numerous showers and thunderstorms each afternoon and evening and breezy north winds. It's a pattern seen each year of a stationary front along the divide and shortwave trough riding from eastern MT and WY into the central Plains. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1047 AM MDT Wed Jun 28 2023 Showers and thunderstorms begin developing between 18Z and 19Z this afternoon and are expected to continue through this evening. Least chances to see rain today will be KCOD, KJAC, and KWRL, but have still included VCTS, especially at KCOD and KJAC, which have higher terrain to favor storm development. VFR conditions are expected, unless brief MVFR from a direct storm over a terminal. Gusty winds and small hail will be the main concerns with storms today, with the strongest storms being favored near KCPR. Most activity will decrease late this evening, with a few lingering showers possible around KCPR and KWRL a bit later. Clouds diminish overnight with lighter winds prevailing. Another chance for showers and storms Thursday afternoon. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued at 1047 AM MDT Wed Jun 28 2023 Wyoming is once again being influenced by upper-level low pressure to the west with moist unstable flow over the state. The lower elevations across southern WY are slowing drying, but showers and thunderstorms over the next two days may reverse that trend. Showers are expected to begin today over southwest WY and move northeast during the afternoon and evening. Mid- to late afternoon and evening should see some stronger thunderstorms develop over central and eastern WY, with brief heavy rain, hail between 0.5 and 1.0 inches, and gusty winds of 30-40 mph. Overall winds will be light with gusts up to 20 mph. East of the divide will see breezy north winds at times. Showers and isolated thunderstorms will linger around Johnson and Natrona Counties past midnight with very slight chances over western WY. Thursday will see continued below normal temperatures as the low pressure system moves over western WY. Widespread light showers and isolated thunderstorms are expected during the afternoon and evening, with storminess lingering across south-central WY past midnight. Friday remains cool with isolated showers and thunderstorms, though the weekend will see warming temperatures to near normal for late June, the northern half of the state is likely to see afternoon and evening showers and thunderstorms. Winds are expected to increase from the WSW Saturday and Sunday across southern and central WY. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...McDonald AVIATION...Wittmann FIRE WEATHER...McDonald
Hazardous Weather Outlook National Weather Service Riverton WY 1246 AM MDT Wed Jun 28 2023 WYZ001>020-022>030-291100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 1246 AM MDT Wed Jun 28 2023 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Scattered rain showers and isolated thunderstorms expected for southern counties coming out of northeastern Utah by mid afternoon spreading northeast throughout the remainder of daylight. Small hail, brief locally heavy rainfall, and gusty winds are possible with the storm activity but severe weather is not expected at this time. These will weaken and push off to the northeast once again towards sunset. .DAYS TWO THROUGH SEVEN...Thursday through Monday. Similar conditions for Thursday with less chances Friday being more focused for eastern counties and points to the east of the CWA. Again, severe weather is not expect but some small hail and gusty winds are possible. Dryer conditions and a warming trend are expected over the weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Riverton WY
1258 PM MDT Wed Jun 28 2023
WYZ028-029-281945-
Flaming Gorge-Rock Springs and Green River-
1258 PM MDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of southwestern
Sweetwater County through 145 PM MDT...
At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Manila, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Squaw Hollow Boat Ramp On Flaming Gorge and Buckboard Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Flaming Gorge Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4100 10990 4116 10995 4139 10957 4100 10937
TIME...MOT...LOC 1858Z 256DEG 16KT 4110 10983
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
McDonaldSpecial Weather Statement
National Weather Service Riverton WY
114 PM MDT Wed Jun 28 2023
WYZ011-281930-
Southeast Johnson County-
114 PM MDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of central Johnson
County through 130 PM MDT...
At 114 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Mayoworth, which is also 11 miles north of Kaycee,
moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Johnson
County.
This includes Interstate 25 between mile markers 261 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4380 10661 4390 10668 4400 10653 4385 10639
TIME...MOT...LOC 1914Z 241DEG 7KT 4388 10658
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
WittmannThe Riverton/Lander radar (KRIW), 182 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
1 hail, 1 funnel cloud. Local standard time, as filed.
The public reported a funnel cloud to the east of Buffalo near TW Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112967, 1112969.